The incidence of anaphylaxis, a life-threatening reaction to an allergen, has more than doubled in Australia over the past twenty years. And while many people might think of food, cats and bees as causing this severe allergic response, new research suggests around one in eight cases are caused by medications.
Allergies and anaphylaxis
Overall, allergies are dramatically increasing globally, with lifestyle and environmental changes that alter the microbiome – including processed food, antibiotics and excessive hygiene – being likely contributors.
Allergies occur when a person’s immune system has an abnormal response to a protein in an ingested substance (most commonly food) or the environment (such as pet hair, pollen or insect bites), producing symptoms such as swelling of the face, lips and eyes, hives or skin rash and stomach pain or even vomiting.
Anaphylaxis, a more extreme reaction, is less common, with symptoms including breathing difficulties, swelling of the tongue and throat, trouble talking, wheezing or coughing and dizziness or fainting. Young children tend to become pale and floppy.
While serious, death from anaphylaxis is rare, with around 20 Australians dying each year. It can be prevented by avoiding suspect allergens, putting the person in a recovery position and quick administration of adrenaline, or epinephrine (which is why people with known anaphylactic reactions carry adrenaline injectors, EpiPen or Anapen).
Medications in the limelight
Victorian researchers recently investigated more than 4000 cases of anaphylaxis, now a notifiable condition, that were reported to their state’s health department over two years.
They discovered that around 12% of anaphylactic reactions were caused by medications, such as antimicrobial and anti-inflammatory drugs (none were fatal but more than a third were admitted to hospital and 2.6% of those to intensive care).
This was higher than insect venom, which was reported in eight percent of cases. Unsurprisingly, food was most the most common trigger, reported in just over 60% of cases, and around four percent had no known cause.
Antimicrobial drugs appeared to account for nearly half of the 533 drug-related cases, which included 143 penicillin-class drugs and 80 cephalosporins. Non-steroidal anti-inflammatory drugs were related to 85 of the anaphylactic drug reactions, equating to one in six cases.
The plot thickens: other researchers recently warned that over-the-counter skincare products containing food may make people with inflammatory skin conditions sensitive to those foods and trigger allergic reactions.
The research letter was prompted by a small study on seven patients who experienced anaphylaxis after eating goat’s or sheep’s milk products. These people had previously used creams containing goat’s milk on their skin conditions before developing the allergic response and it’s thought the foods in the cream may have sensitised their immune system.
It’s a jungle out there! It is notable that an inflammatory skin condition is indicative of existing immune problems. While researchers continue to nut out allergy triggers and solutions, we can take preventative measures that improve gut health and immunity such as eating well, moving more and getting out in nature.